Other research reported in 1999 raised the possibility that protease inhibitors may not be the cause of metabolic disorders in patients with HIV infection. Researchers from Roche, US, suggested that the lipodystrophy syndrome may be related to HIV infection itself, and may be unmasked by prolonged survival during treatment with protease inhibitors.734:2
UK researchers reported that lipodystrophy occurred in 16% of patients receiving nevirapine-containing highly active antiretroviral therapy; none of these patients received protease inhibi-
tors.767:4 Researchers from France reported a significant association between lipodystrophy and lamivudine and stavudine therapy.768:5 However, they stated that this finding may be biased and that intensification of therapy with a protease inhibitor does seem to increase the risk of lipodystrophy. Other researchers from France reported that lipodystrophy is associated with long-term treatment with nucleoside reverse tran-scriptase inhibitors, providing further evidence of the occurrence of lipodystrophy in HIV-positive patients treated with non protease inhibitor-containing regimens.774:5
Table 40.1. Additional labelling changes and regulatory actions in 1999.
Labelling changes/regulatory action
Butyrolactone and related agents
Pramipexole (''Mirapex''/ ''Mirapexin''/''Sifrol'')
Aristolochia Ophthalmic diclofenac Pimozide (''Orap'')
IV human immunoglobulins
''Dear Doctor'' letter issued in Japan and labelling strengthened regarding CNS disorders.735:2
US FDA requested manufacturers to recall butyrolactone-containing products following reports of serious adverse effects736:2 and later issued a warning to consumers regarding other related agents such as 1,4 butanediol.752:3
US FDA issues warning about potential risk of transmission of infectious agents because of serious manufacturing deficiencies.737:2 Product labelling updated by Abbott.
Labelling amended to reduce liver function monitoring requirements.7453
Glaxo Wellcome's application to reintroduce troglitazone in the UK is rejected.745:2 ''Dear Healthcare Professional'' letter issued and prescribing information updated in the US.757:3
Labelling updated in the European Union warning about the possibility of sudden onset of sleep.763:3 ''Dear Healthcare Professional'' letter issued and labelling changes in the US.771:2
''Dear Healthcare Professional'' letter issued and labelling updated in the EU about sudden onset of sleep.781:2
''Dear Doctor'' letter issued and labelling updated in the US about serious infections.752:2
''Dear Doctor'' letter issued and labelling updated in the US regarding new contraindications and drug interactions.7
''Dear Healthcare Professional'' letter issued and labelling updated about an association with life-threatening liver failure.757:4
''Dear Doctor'' letter issued and labelling updated regarding thrombotic thrombocytopenic purpura liver failure and agranulocytosis.
Products containing Aristolochia banned in the UK.763:2
Additional labelled warnings regarding serious corneal adverse events.768:3
''Dear Healthcare Provider'' letter issued and labelling updated in the US regarding unexpected deaths with high doses.771:3 Revised labelling also states that drugs that are inhibitors of CYP3A are contraindicated with pimozide.
Canadian Bureau of Drug Surveillance issues warning about precautions that should be taken to decrease the risk of acute renal failure.7 Similar action taken by the US FDA.772:2
''Dear Health Professional'' letter issued and labelling revised in the US regarding liver toxicity.771:3
European Medicines Evaluation Agency issues urgent safety information regarding the possibility of rare serious adverse effects including pancytopenia and skin reactions.777:2 Launch of the drug delayed in the EU.
''Dear Healthcare Provider'' letter issued and labelling revised about pancreatitis.779:3
Was this article helpful?